Skip to main content
  • Common Drugs That Can Worsen Glaucoma

    Reviewed By J Kevin McKinney MD
    Jan. 19, 2023

    Managing medications can be tricky for glaucoma patients. Numerous over-the-counter and prescription medicines contain warning labels for glaucoma. That’s because many different drugs can increase eye pressure. If you have glaucoma or care for someone who does, here’s what you should know before beginning or pausing a medicine.

    Remember: If you’re unsure whether a drug is safe, reach out to your ophthalmologist or prescribing physician for guidance.

    First: Know what type of glaucoma you have

    There are two types of glaucoma: open-angle and angle-closure (also called narrow-angle) glaucoma. Medications may be safe for one type of glaucoma but risky for another. So it’s important to know what type of glaucoma you have.

    “The overwhelming majority of warnings on drug labels read: ‘Don’t take if you have glaucoma’ without specifying the type of glaucoma they’re referring to,” says glaucoma specialist and Academy member J. Kevin McKinney, MD. “When in doubt, call your ophthalmologist who will happily give you clarification.” 

    Steroids can be harmful for people with open-angle glaucoma

    Open-angle glaucoma, the most common form of the disease in the United States, is a chronic and slowly progressing condition that often has no symptoms in the early stages.

    Steroids are the main medicine that can raise eye pressure for patients with open-angle glaucoma,” Dr. McKinney says. Taking steroid drugs in any form – orally, topically, through an inhaler or IV – can worsen glaucoma for these patients.

    Steroids applied closest to the eye carry the highest risk. Drugs taken by mouth or through an IV enter the eye through the bloodstream — about as close to the eye as you can get. But skin creams and inhalers are also worrisome. “Steroids applied on or around the face or inhaled through the mouth or nose are usually riskier than steroids injected into joints by an orthopedist,” Dr. McKinney says. 

    Taking steroids at high doses or for long periods of time can further complicate open-angle glaucoma. So be sure to let your ophthalmologist know if you’re taking steroids for allergies, joint disease, asthma, autoimmune disorder, inflammatory bowel disease or any other condition. Stay on top of your follow-up appointments so that your eye pressure can be checked regularly.

    Many common drugs can be dangerous for people with angle-closure glaucoma

    This form of glaucoma occurs when the passage that drains aqueous fluid from the eye becomes too narrow. This so-called “narrow angle” can form gradually over time or it can come on suddenly, without warning. Most patients are not aware they have a narrow angle until they experience an acute attack of sudden eye pain, nausea, vomiting, headache, foggy vision or seeing halos or rainbows. This is a true emergency and must be treated immediately to prevent blindness.

    “Most drug warnings apply to patients at risk of angle-closure glaucoma — but many of these patients don’t even know they have the condition,” says Dr. McKinney.

    The more medications a patient with a narrow angle takes, the higher their chances of developing angle-closure glaucoma, Dr. McKinney says. Many patients who develop the condition due to medication use are taking a combination of three or more risky drugs, including prescriptions and over-the-counter remedies.

    “It’s likely that the last drug they add becomes the straw that breaks the camel’s back and throws them into angle closure,” he said. 

    If patients undergo laser iridotomy or cataract surgery to open up their narrow angle, they will be able to take “at risk” medications without worry. But without treatment, these drugs can further narrow or even close the eye’s drainage passageway, causing an acute attack.

    A few risky medicines for patients with narrow angles are listed below. Keep in mind that other medications not listed here may also cause angle closure:

    • Ipratropium bromide (Atrovent) or tiotropium bromide (Spiriva) for asthma or chronic obstructive pulmonary disease
    • Botulinum toxin (botox) injections used around the eyes
    • DayQuil/NyQuil, Alkaseltzer Plus and other cold/flu remedies containing antihistamines or decongestants (note: plain Alkaseltzer is safe for all glaucoma patients)
    • Tolterodine (Detrol) and oxybutynin (Ditropan) for incontinence or overactive bladder
    • Dilating eye drops used for eye exams
    • Diphenhydramine (Benadryl) and loratadine (Claritin), fexofenadine (Allegra) and cetirizine (Zyrtec) for allergy relief and decongestion
    • Sumatriptan (Imitrex) for migraine attacks
    • Orphenadrine (Norflex) for muscle spasms and trihexyphenidyl (Artane) for Parkinson’s disease
    • Scopolamine patches to prevent motion sickness. This can be dangerous if the medicine is accidentally rubbed into the eye.
    • Fluoxetine (Prozac), paroxetine (Paxil), amitriptyline (Elavil), Tofranil (Imipramine) and duloxetine (Cymbalta) for depression or anxiety
    • Sulfa-containing drugs such as topiramate (Topamax) for seizures/migraine, acetazolamide (Diamox) or trimethoprim-sulfamethoxazole (Bactrim) for urinary tract, skin or eye infections
    • Cimetidine (Tagamet) and ranitidine (Zantac) for gastrointestinal issues

    If you experience eye pain, nausea or vomiting, foggy vision or see halos or rainbows after taking any of these medicines, stop taking the medication immediately and call your ophthalmologist or go to the emergency room without delay.